×

zbMATH — the first resource for mathematics

Recursive utility and optimal capital accumulation. I: Existence. (English) Zbl 0679.90014
This paper demonstrates existence of optimal capital accumulation paths when the planner’s preferences are represented by a recursive objective functional. Time preference is flexible. Mathematically, the problem is as follows: \[ \max imize\quad \int^{\infty}_{0}L(t,k,\dot k)\exp (\int^{\infty}_{0}R(s,k,\dot k)ds)dt, \] s.t. k: \({\mathbb{R}}_+\to {\mathbb{R}}^ m\) is an absolutely continuous function; \(\dot k\in G(t,k)\) a.e.; \(0\leq k(0)\leq x\), where L: \(\Omega \to {\mathbb{R}}_+\) and R: \(\Omega\) \(\to {\mathbb{R}}\) are continuous on \(\Omega\) and convex in k, which are the felicity function and the discounting function of the economy respectively; \(\Omega \subset {\mathbb{R}}\times {\mathbb{R}}^ m\times {\mathbb{R}}^ m\) is the technology set of the economy and \(G(t,k)=\{y: (t,k,y)\in \Omega \}\) is the investment correspondence, which is compact-convex- valued and upper semicontinuous in t. Existence of optimal paths is addressed via the classical Weierstrass theorem. An improved version of a lemma due to Varaiya proves compactness of the feasible set for the compact-open topology. A monotonicity argument is combined with a powerful theorem of Cesari to demonstrate upper semicontinuity.
Reviewer: S.Shi

MSC:
91B62 Economic growth models
91B28 Finance etc. (MSC2000)
49J45 Methods involving semicontinuity and convergence; relaxation
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Araujo, A; Scheinkman, J.A, Maximum principle and transversality condition for concave infinite horizon models, J. econ. theory, 30, 1-17, (1983) · Zbl 0523.90036
[2] Avgerinos, E.P; Papageorgiou, N.S, Optimal economic growth with infinite horizon, () · Zbl 0927.34047
[3] Balder, E.J, An existence result for optimal economic growth problems, J. math. anal. appl., 95, 195-213, (1983) · Zbl 0517.49002
[4] Bates, G.R, Lower closure and existence theorems for optimal control problems with infinite horizon, J. optim. theory appl., 24, 639-649, (1978) · Zbl 0351.49002
[5] Baum, R.F, Existence theorems for Lagrange control problems with unbounded time domain, J. optim. theory appl., 19, 89-115, (1976) · Zbl 0305.49002
[6] Beals, R; Koopmans, T.C, Maximizing stationary utility in a constant technology, SIAM J. appl. math., 17, 1001-1015, (1969) · Zbl 0186.24804
[7] Becker, R.A; Boyd, J.H; Foias, C, The existence of Ramsey equilibrium, () · Zbl 0745.90017
[8] Becker, R.A; Foias, C, A characterization of Ramsey equilibrium, J. econ. theory, 41, 173-184, (1986) · Zbl 0612.90015
[9] Benhabib, J; Nishimura, K, The Hopf bifurcation and the existence and stability of closed orbits in multisector models of optimal economic growth, J. econ. theory, 21, 421-444, (1979) · Zbl 0427.90021
[10] Blanchard, O.J, Debt, deficits, and finite horizons, J. polit. econ., 93, 223-247, (1985)
[11] Boyd, J.H, Recursive utility and the Ramsey problem, () · Zbl 0716.90011
[12] Brock, W.A; Gale, D, Optimal growth under factor augmenting progress, J. econ. theory, 1, 229-243, (1969)
[13] Brock, W.A; Haurie, A, On existence of overtaking optimal trajectories over an infinite time horizon, Math. oper. res., 1, 337-346, (1976) · Zbl 0367.49003
[14] Carlson, D.A, On the existence of catching-up optimal solutions for Lagrange problems defined on unbounded intervals, J. optim. theory appl., 49, 207-225, (1986) · Zbl 0573.49003
[15] Cesari, L, A necessary and sufficient condition for lower semicontinuity, Bull. amer. math. soc., 80, 467-472, (1974) · Zbl 0287.49003
[16] Cesari, L, Lower semicontinuity and lower closure theorems without seminormality conditions, Ann. mat. pura appl., 98, 381-397, (1974) · Zbl 0281.49006
[17] Cesari, L, Optimization—theory and applications, (1983), Springer-Verlag New York/Berlin
[18] Chang, F.-R, Uncertain lifetimes, retirement and economic welfare, ()
[19] Chang, F.-R, Optimal growth with recursive preferences, ()
[20] Clark, C, Economically optimal policies for the utilization of biologically renewable resources, Math. biosci., 12, 245-260, (1971) · Zbl 0226.92003
[21] Davidson, R; Harris, R, Non-convexities in continuous-time investment theory, Rev. econ. stud., 48, 235-253, (1981) · Zbl 0475.90014
[22] Eirola, T; Kaitala, V, On the existence of overtaking trajectories, J. optim. theory appl., 49, 227-236, (1986) · Zbl 0573.49020
[23] Ekeland, I; Temam, R, Convex analysis and variational problems, (1976), North-Holland Amsterdam
[24] Ekeland, I; Turnbull, T, Infinite dimensional optimization and convexity, (1983), Univ. of Chicago Press Chicago · Zbl 0565.49003
[25] Epstein, L.G, Stationary cardinal utility and impatience, J. econ. theory, 31, 133-152, (1983) · Zbl 0517.90007
[26] Epstein, L.G, A simple dynamic general equilibrium model, J. econ. theory, 41, 68-95, (1987) · Zbl 0616.90012
[27] Epstein, L.G, The global stability of efficient intertemporal allocations, Econometrica, 55, 329-355, (1987) · Zbl 0614.90022
[28] Epstein, L.G; Hynes, J.A, The rate of time preference and dynamic economic analysis, J. polit. econ., 91, 611-635, (1983)
[29] Fisher, I, The theory of interest, (1930), Macmillan Co., New York · JFM 56.1108.04
[30] Gaines, R.E; Peterson, J.K, The existence of optimal consumption policies in optimal economic growth models with nonconvex technologies, J. econ. theory, 37, 76-98, (1985) · Zbl 0582.90018
[31] Gale, D, The closed linear model of production, () · Zbl 0114.12203
[32] Halmos, P.R, Introduction to Hilbert space, (1951), Chelsea New York · Zbl 0045.05702
[33] Hartman, P, Ordinary differential equations, (1982), Birkhäuser Boston · Zbl 0125.32102
[34] Haurie, A, Existence and global asymptotic stability of optimal trajectories for a class of infinite-horizon, nonconvex systems, J. optim. theory appl., 31, 515-533, (1980) · Zbl 0417.49023
[35] Haurie, A; Hung, N.M, Further aspects of turnpike theory in continuous time with applications, J. dyn. sys. meas. control, 98, 85-90, (1976) · Zbl 0333.90009
[36] Hicks, J.R, Capital and growth, (1965), Oxford Univ. Press Oxford
[37] Ioffe, A.D, On lower semicontinuity of integral functionals, I, SIAM J. control. optim., 15, 521-538, (1977) · Zbl 0361.46037
[38] Kemeny, J.G; Morgenstern, Oskar; Thompson, G.L, A generalization of the von Neumann model of an expanding economy, Econometrica, 24, 115-135, (1956) · Zbl 0075.29703
[39] Koopmans, T.C, Stationary ordinal utility and impatience, Econometrica, 28, 287-309, (1960) · Zbl 0149.38401
[40] Koopmans, T.C, Objectives, constraints, and outcomes in optimal growth models, Econometrica, 35, 1-15, (1967) · Zbl 0166.15703
[41] Koopmans, T.C, Concepts of optimality and their uses, () · Zbl 0149.38401
[42] Leizarowitz, A, Existence of overtaking optimal trajectories for problems with convex integrands, Math. oper. res., 10, 450-461, (1985) · Zbl 0581.49001
[43] Liviatan, N; Samuelson, P.A, Notes on turnpikes: stable and unstable, J. econ. theory, 1, 454-475, (1969)
[44] Lucas, R.E; Stokey, N.L, Optimal growth with many consumers, J. econ. theory, 32, 139-171, (1984) · Zbl 0525.90026
[45] Magill, M.J.P, Infinite horizon programs, Econometrica, 49, 679-711, (1981) · Zbl 0479.90030
[46] Majumdar, M, Some remarks on optimal growth with intertemporally dependent preferences in the neoclassical model, Rev. econ. stud., 42, 147-153, (1975) · Zbl 0387.90028
[47] McFadden, D, On the existence of optimal development programmes in infinite-horizon economies, ()
[48] McKenzie, L.W, Turnpike theorems with technology and welfare function variable, () · Zbl 0318.90018
[49] Mitra, T, On optimal economic growth with variable discount rates: existence and stability results, Int. econ. rev., 20, 133-145, (1979) · Zbl 0429.90021
[50] Murray, J.M, Existence theorems for optimal control and calculus of variations problems where the states can jump, SIAM J. control optim., 24, 412-438, (1986) · Zbl 0587.49004
[51] Nairay, A, Asymptotic behavior and optimal properties of a consumption-investment model with variable time preference, J. econ. dyn. control, 7, 283-313, (1984)
[52] Olech, C, Weak lower semicontinuity of integral functionals, J. optim. theory appl., 19, 3-16, (1976) · Zbl 0305.49019
[53] Poljak, B.T, Semicontinuity of integral functionals and existence theorems for extremal problems, Math. USSR-sb., 7, 59-77, (1969) · Zbl 0198.14901
[54] Ramsey, F.P, A mathematical theory of saving, Econ. J., 38, 543-559, (1928)
[55] Rockafellar, R.T, Integral functionals, normal integrands and measurable selections, () · Zbl 0374.49001
[56] Romer, P, Cake eating, chattering and jumps: existence results for variational problems, Econometrica, 54, 897-908, (1986) · Zbl 0595.49002
[57] Ryder, H.E; Heal, G.M, Optimal growth with intertemporally dependent preferences, Rev. econ. stud., 40, 1-33, (1973) · Zbl 0261.90007
[58] Schechtman, J, An income fluctuation problem, J. econ. theory, 12, 218-241, (1976) · Zbl 0352.90004
[59] Schechtman, J; Escudero, V.L.S, Some results on “an income fluctuation problem”, J. econ. theory, 16, 151-166, (1977) · Zbl 0402.90002
[60] Skiba, A.K, Optimal growth with a convex-concave production function, Econometrica, 46, 527-539, (1978) · Zbl 0383.90020
[61] Streufert, P.A, Definitiveness, tail insensitivity, and product continuity, () · Zbl 0841.90020
[62] Streufert, P.A, The recursive expression of consistent intergenerational utility functions, () · Zbl 0841.90020
[63] Sung, B.Y, Optimal growth, equilibrium and recursive utility, ()
[64] Takayama, A, Mathematical economics, (1985), Cambridge Univ. Press Cambridge · Zbl 0568.90001
[65] Takekuma, S.-I, A sensitivity analysis on optimal economic growth, J. math. econ., 7, 193-208, (1980) · Zbl 0436.90024
[66] Toman, M.A, Optimal control with an unbounded horizon, J. econ. dyn. control, 9, 291-316, (1985)
[67] Uzawa, H, Time preference, the consumption function, and optimum asset holdings, ()
[68] Varaiya, P.P, On the trajectories of a differential system, () · Zbl 0235.49009
[69] von Neumann, J; von Neumann, J, Über ein ökonomisches gleichungssystem und eine verallgemeinerung des brouwerschen fixpunktsatzes, (), 13, 73-83, (1945), translated from · Zbl 0017.03901
[70] Wan, H.Y, Optimal saving programs under intertemporally dependent preferences, Int. econ. rev., 11, 521-547, (1970) · Zbl 0333.90002
[71] Yaari, M.E, Uncertain lifetime, life insurance, and the theory of the consumer, Rev. econ. stud., 32, 137-150, (1965)
[72] Yano, M, A note on the existence of an optimal capital accumulation in the continuous time horizon, J. econ. theory, 27, 421-429, (1982) · Zbl 0511.90038
[73] Young, L.C, ()
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.